Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long-term Side Effects?"Toxic Trauma?"
Aug 20, 2003

Dr., I have been off all HIV meds for about two months due to, too many side effects. I am now experiencing problems with my abdomin, and more body pain and serious fatigue. Is this something that could be permanent? I have been on and off drugs for 15 years and never had things "linger" like this. My counts of course are "bad", but are there obvious effects of the virus that act up, or am I just another casualty of the "toxic nightmare" we HIV'ers never wake up from??? Thanks, Dave- (Aids18yrs), Would like 18 more!

Response from Dr. Henry

Tough to say what is contributing to your symptoms. Advanced HIV/AIDS clearly is associated with many GI problems, weight loss, diarrhea, and pains. For most of the HIV medications if they were contributing significantly to your side effects then stopping them results in some improvement (though that can take months and some side effects may not reverse well such as advanced neuropathy). Evidence has suggested that it is often better to be on some HIV meds for a given low CD4 count than off meds (some hard to quantify benefit) though that is now well worked out. Also, stopping meds is associated with a more rapid drop in CD4 count and greater risk for AIDS complications but sometimes the virus (during the drug holiday) may partially (and temporarily) revert to a more drug sensitive form which many facilitate response to a salvage regimen (debate over that). Some use mega-HAART in late state disease (> 5-5 drugs) which I find can work but is tough to tolerate. We need better new drugs and we need to get smarter. KH



Previous
life cycle
Next
rayataz and axid

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement